Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report

 

Show simple item record

dc.contributor.author van Ramshorst, Mette en_ZA
dc.contributor.author Kekana, Magdeline en_ZA
dc.contributor.author Struthers, Helen en_ZA
dc.contributor.author McIntyre, James en_ZA
dc.contributor.author Peters, Remco en_ZA
dc.date.accessioned 2015-11-27T09:33:31Z
dc.date.available 2015-11-27T09:33:31Z
dc.date.issued 2013 en_ZA
dc.identifier.citation van Ramshorst, M. S., Kekana, M., Struthers, H. E., McIntyre, J. A., & Peters, R. P. (2013). Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report. BMC pediatrics, 13(1), 120. en_ZA
dc.identifier.uri http://hdl.handle.net/11427/15394
dc.identifier.uri http://dx.doi.org/10.1186/1471-2431-13-120
dc.description.abstract BACKGROUND:Prepubertal gynecomastia is a rare condition and most frequently classified as idiopathic. In HIV-infected adults gynecomastia is a recognised but infrequent side-effect of antiretroviral treatment (ART) and mostly attributed to efavirenz use. Gynecomastia should be distinguished from pseudogynecomastia as part of the lipodystrophy syndrome caused by Nucleoside Reverse Transcriptase Inhibitors (NRTIs) to avoid incorrect substitution of drugs. In the medical literature only five cases of prepubertal gynecomastia in children taking ART are described and underlying pathogenesis was unknown. The occurrence of adverse effects of ART may interfere with therapy adherence and long-term prognosis and for that reason requires attention. We report the first case of prepubertal gynecomastia in a young girl attributed to efavirenz use.CASE PRESENTATION:A seven-year-old African girl presented with true gynecomastia four months after initiation on ART (abacavir, lamivudine, efavirenz). History, physical examination and laboratory tests excluded known causes of gynecomastia and efavirenz was considered as the most likely cause. Six weeks after withdrawal of efavirenz the breast enlargement had completely resolved. CONCLUSIONS: Efavirenz-induced gynecomastia may occur in children as well as in adults. With the increasing access to ART, the possibility of efavirenz-exposure and the potential occurrence of its associated side-effects may be high. In resource-poor settings, empirical change from efavirenz to nevirapine may be considered, providing no other known or alarming cause is identified, as efavirenz-induced gynecomastia can resolve quickly after withdrawal of the drug. Timely recognition of gynecomastia as a side-effect of efavirenz is important in order to intervene while the condition may still be reversible, to sustain adherence to ART and to maintain the sociopsychological health of the child. en_ZA
dc.language.iso eng en_ZA
dc.publisher BioMed Central Ltd en_ZA
dc.rights This is an Open Access article distributed under the terms of the Creative Commons Attribution License en_ZA
dc.rights.uri http://creativecommons.org/licenses/by/2.0 en_ZA
dc.source BMC Pediatrics en_ZA
dc.source.uri http://www.biomedcentral.com/bmcpediatr/ en_ZA
dc.subject.other Gynecomastia en_ZA
dc.subject.other HIV en_ZA
dc.subject.other Efavirenz en_ZA
dc.subject.other Child en_ZA
dc.subject.other Prepubertal en_ZA
dc.title Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report en_ZA
dc.type Journal Article en_ZA
dc.rights.holder van Ramshorst et al.; licensee BioMed Central Ltd. en_ZA
uct.type.publication Research en_ZA
uct.type.resource Article en_ZA
dc.publisher.institution University of Cape Town
dc.publisher.faculty Faculty of Health Sciences en_ZA
dc.publisher.department Department of Medicine en_ZA
uct.type.filetype Text
uct.type.filetype Image
dc.identifier.apacitation van Ramshorst, M., Kekana, M., Struthers, H., McIntyre, J., & Peters, R. (2013). Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report. <i>BMC Pediatrics</i>, http://hdl.handle.net/11427/15394 en_ZA
dc.identifier.chicagocitation van Ramshorst, Mette, Magdeline Kekana, Helen Struthers, James McIntyre, and Remco Peters "Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report." <i>BMC Pediatrics</i> (2013) http://hdl.handle.net/11427/15394 en_ZA
dc.identifier.vancouvercitation van Ramshorst M, Kekana M, Struthers H, McIntyre J, Peters R. Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report. BMC Pediatrics. 2013; http://hdl.handle.net/11427/15394. en_ZA
dc.identifier.ris TY - Journal Article AU - van Ramshorst, Mette AU - Kekana, Magdeline AU - Struthers, Helen AU - McIntyre, James AU - Peters, Remco AB - BACKGROUND:Prepubertal gynecomastia is a rare condition and most frequently classified as idiopathic. In HIV-infected adults gynecomastia is a recognised but infrequent side-effect of antiretroviral treatment (ART) and mostly attributed to efavirenz use. Gynecomastia should be distinguished from pseudogynecomastia as part of the lipodystrophy syndrome caused by Nucleoside Reverse Transcriptase Inhibitors (NRTIs) to avoid incorrect substitution of drugs. In the medical literature only five cases of prepubertal gynecomastia in children taking ART are described and underlying pathogenesis was unknown. The occurrence of adverse effects of ART may interfere with therapy adherence and long-term prognosis and for that reason requires attention. We report the first case of prepubertal gynecomastia in a young girl attributed to efavirenz use.CASE PRESENTATION:A seven-year-old African girl presented with true gynecomastia four months after initiation on ART (abacavir, lamivudine, efavirenz). History, physical examination and laboratory tests excluded known causes of gynecomastia and efavirenz was considered as the most likely cause. Six weeks after withdrawal of efavirenz the breast enlargement had completely resolved. CONCLUSIONS: Efavirenz-induced gynecomastia may occur in children as well as in adults. With the increasing access to ART, the possibility of efavirenz-exposure and the potential occurrence of its associated side-effects may be high. In resource-poor settings, empirical change from efavirenz to nevirapine may be considered, providing no other known or alarming cause is identified, as efavirenz-induced gynecomastia can resolve quickly after withdrawal of the drug. Timely recognition of gynecomastia as a side-effect of efavirenz is important in order to intervene while the condition may still be reversible, to sustain adherence to ART and to maintain the sociopsychological health of the child. DA - 2013 DB - OpenUCT DO - 10.1186/1471-2431-13-120 DP - University of Cape Town J1 - BMC Pediatrics LK - https://open.uct.ac.za PB - University of Cape Town PY - 2013 T1 - Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report TI - Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report UR - http://hdl.handle.net/11427/15394 ER - en_ZA


Files in this item

This item appears in the following Collection(s)

Show simple item record

This is an Open Access article distributed under the terms of the Creative Commons Attribution License Except where otherwise noted, this item's license is described as This is an Open Access article distributed under the terms of the Creative Commons Attribution License